NOVORAPID SIDE EFFECT??

jennie.d

Member
Messages
5
Type of diabetes
Family member
Treatment type
Insulin
Hello,

I am new to this forum and the question relates to my Mum, not me so I will do my best to explain as best I can!!

MY Mum is 51 and has been on Metformin and Levimir for the past couple of years for her Diabetes, admittedly her sugars have been out of control for a while, partly due to bad eating habits..... 12 days ago she was admitted in to hospital because she had been suffering with severe stomach aches on and off for the last couple of years, with 'flare ups' here and there with excruciating pains. She was hospitalized for ten days where they diagnosed her with cholecystitis (gall bladder) was given many antibiotics, including those for Abdominal sepsis to settle it down. Along with all kidns of potions to try and make her bowel move as she had not been able to go to the toilet since going in. She will be having the gall bladder removed in the next 12 weeks, but they did not want to do it yet, unless it became an emergency as she has other health problems such as obstructive sleep apnea, Rentry tachycardia, Fibromylagia and high blood pressure and her weight is very high.... so awaiting an appointment with the anesthetist to go through it then.

While she was in hospital the Diabetic nurse came to see her because her blood sugars were still high and leveling, without really wanting to budge, even though her food intake consisted of mainly just salad and soup through the day and two slices of bread for breakfast.... they decided to stopher Metformin and put her on NovoRapid insulin, which she takes three times a day..... we were told that they will start to come down..... her blood sugars are still averaging between 10-13 as they were before.
She was taken back in to hospital last night after only being home a few hours because she felt unwell and could not feel her hips.... we found out that this was because not only had her tummy ballooned in size, but she also had a very tight large swelling to the back of her hip and was struggling to breath.... Ambulance took her in and the Doctor did and Xray (due to not being able to go to the toilet for the ten days she was in hospital) and took some bloods.... All her blood results seemed to be okay and he said it was fluid retention (what he thought anyway) and it should go down..... the scales say she has gained close to 2 stone in weight (obviously not through food as her diet has been perfect and not one baddie has passed her lips)
It was only tonight that we realised that the swelling started after starting the NovoRapid.... so I am wondering if this is related and if anyone else has had any water retention on the NovoRapid? I'm really concerned and so is she... but nobody seems to be giving us any answers and nobody has even questioned if there is any relation to the Edema and NovoRapid....I'm sorry if this post is long winded and maybe includes information not deemed relevant, but I've done the best I can! Lol!
Any information or help would be VERY much appreciated.


Many thanks xx
 
Last edited by a moderator:

Daibell

Master
Messages
12,650
Type of diabetes
LADA
Treatment type
Insulin
Hi. I've never seen any hint of this sort of problem with NovoRapid on the forum but that doesn't eliminate it as the cause. I hope the problem does get resolved for your Mum and yourself. This may be a relevant Side Effects excerpt from the NovoRapid leaflet that comes with the prescription:

Some people may notice redness,
swelling and itching at the site of
injection (local allergy). Usually
these symptoms disappear within
a few weeks during continued use.
If the symptoms do not disappear,
spread to other parts of your body
or if you suddenly feel sick (i.e.
sweating, vomiting, breathing
difficulties, rapid heart beat,
feeling dizzy) you should contact
your doctor immediately. You
may have a general allergic
reaction which is rare but could
be serious.
Other
When you first start your insulin
treatment you may get visual
problems or swollen hands and
feet.

etc
 

jennie.d

Member
Messages
5
Type of diabetes
Family member
Treatment type
Insulin
Aww, thank you guys :) We will hopefully have an appointment with the GP tomorrow, so hopefully it will be sorted out as best it can be!
Thank you for your replies though :) Really do appreciate your replies :) x
 

noblehead

Guru
Retired Moderator
Messages
23,618
Type of diabetes
Type 1
Treatment type
Pump
Dislikes
Disrespectful people
No I've not experienced fluid retention on Novo either. As your mum has a few health issues on-going I do wonder if it's perhaps some of the other meds she takes that is responsible, I know some bp medication can cause Edema.
 

jennie.d

Member
Messages
5
Type of diabetes
Family member
Treatment type
Insulin
Noblehead It was only a guess to be honest, as we're at a bit of a loss! The Amlodopine for her BP and Verapimil for her heart she has been on for a long time, the only change is the stopping of the Metformin and newbie in the form of the NovoRapid... That is apart from all the antibiotics they pumped her with! Lol! I'm probably clutching at straws,.... just trying to find some kind of answer you know! x
 

noblehead

Guru
Retired Moderator
Messages
23,618
Type of diabetes
Type 1
Treatment type
Pump
Dislikes
Disrespectful people
Noblehead It was only a guess to be honest, as we're at a bit of a loss! The Amlodopine for her BP and Verapimil for her heart she has been on for a long time, the only change is the stopping of the Metformin and newbie in the form of the NovoRapid... That is apart from all the antibiotics they pumped her with! Lol! I'm probably clutching at straws,.... just trying to find some kind of answer you know! x


Hope you do find the answer Jennie. I'm sure Amlodopine is one of the drugs that can cause Edema but a google search should tell you, either way it's best that your mum is seen by her gp or better still referred over to see a diabetes specialist to get those bg readings down. Good luck!
 

violentloser

Member
Messages
17
All people react to all medications in different ways ... if you have a hunch that something isn't right then ask for a change. There are a few fast acting insulins that are essentially interchangeable as far as I know. At least they are for Type 1 diabetics.

IMPORTANTLY though I would definitely request a full panel of Thyroid tests be taken. TSH. T4. TPOabs. As a very minimum. Water retention. Bowel problems. Weight gain. Aches. Pains. Tiredness. Screams out as a Thyroid related issue to me.
 

yakudueye1

Active Member
Messages
44
Type of diabetes
Type 1
Treatment type
Pump
Dislikes
Sandwich and cold foods
When they check on blood results is her kidneys fine if so one of the side effects of novorapid is low potassium and without it in the body the heart would at long last struggle to cope or even fail which might cause fluid overload so without thinking it of the worst can they check those things and if that are they can sort it and hope your mum gets better
 

PatsyB

Well-Known Member
Messages
2,956
Type of diabetes
Type 2
Treatment type
Insulin
Dislikes
Diabetes
Started taking NovoRapid a few days ago and feeling terrible, dizzy mouth has terrible taste in it so very tired and feeling exhausted so will be ringing the Docs later see if can come off that
 

mike gibson

Active Member
Messages
41
Type of diabetes
Type 1
Treatment type
Insulin
Hi Patsy, I’ve just come across this post while doing some research on my current side effects since changing to novorapid. I too have experienced the tiredness and bad taste also a white tongue but the diabetic nurse is adamant it’s high sugars which I don’t believe as my hb numbers is quite good at 53…can I ask have you managed to resolve the issue??